Effects of the antiepileptic drugs lamotrigine, topiramate and gabapentin on hERG potassium currents
2005 (English)In: Epilepsy Research, ISSN 0920-1211, E-ISSN 1872-6844, Vol. 63, no 1, 17-25 p.Article in journal (Refereed) Published
Drugs that inhibit the cardiac rapid delayed rectifier potassium ion current (I(Kr)) can be proarrhythmic and their clinical use has been associated with sudden unexpected death (SUD) due to cardiac arrhythmia. SUD is 20-40 times more common among people with epilepsy than in the general population and case-control studies have identified polytherapy with antiepileptic drugs (AEDs) as a risk factor. In a previous study, it was described that the old AEDs phenytoin and phenobarbital had the potential to inhibit the I(Kr) channel and it was suggested that this could contribute to the increased risk for SUD in patients with epilepsy. In this study, we have investigated the I(Kr) blocking potential of some more recently introduced AEDs, lamotrigine (LTG), topiramate (TPM) and gapapentin (GBP). The whole cell patch-clamp recording technique was used to study the effects on I(Kr) channels expressed by the human ether-a-go-go related gene (hERG) stably expressed in human embryo kidney (HEK) 293 cells. Tail currents, which are purely related to hERG currents, were blocked with IC50 and IC20 (the concentrations when 50% and 20% inhibition was obtained compared to control values) of 229 and 21 microM, respectively, for LTG. A 40% inhibition of tail currents was obtained at GBP concentrations of 100 mM and a 20% inhibition at 54 mM. A 35% inhibition of tail currents was obtained at TPM concentrations of 1000 microM and a 20% inhibition at 87 microM, respectively. Collective data show that drugs with the same margins (ratio hERG IC50/unbound therapeutic concentration) as LTG, may have arrhythmogenic potential. The risk for arrhythmia may be clinically significant in the presence of predisposing factors such as seizure-induced acidosis and in the case of concurrent treatment with other I(Kr) blocking drugs, or in case of pharmacokinetic drug-drug interactions resulting in excessively high concentrations of LTG.
Place, publisher, year, edition, pages
2005. Vol. 63, no 1, 17-25 p.
Lamotrigine, Topiramate and gabapentin, hERG, IKr, Sudden death
Medical and Health Sciences
IdentifiersURN: urn:nbn:se:uu:diva-104302DOI: 10.1016/j.eplepsyres.2004.10.002ISI: 000227257700003PubMedID: 15716081OAI: oai:DiVA.org:uu-104302DiVA: diva2:219611